Utah, 2008

Winter Weather in Utah, December 7 to 9, 2008

December 7 to 9, 2008 · NWS GJT · 1 event in 1 county or zone

A low pressure system brought significant snowfall to the mountains of southeast Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A low pressure system brought significant snowfall to the mountains of southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 7, 4:05 AM MST, 9 hours 55 minutes earlier.

Area forecast discussion, Dec 7, 4:05 AM MST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
405 AM MST SUN DEC 7 2008

SHORT TERM...TODAY THROUGH MONDAY NIGHT...

THE WEST COAST RIDGE IS FLATTENING AND BREAKING DOWN AS PACIFIC
ENERGY ALONG 50N LATITUDE MOVES INTO SW CANADA AND THE PAC NW. A
CLOSED UPPER LOW WAS LURKING OFFSHORE OF SOUTHERN CA WITH HIGHER
LEVEL SUBTROPICAL MOISTURE WRAPPING INTO SRN CA/WRN AZ/SRN NV. TODAY
WILL BE ANOTHER DRY AND STABLE DAY FOR ERN UT/WRN CO WITH PARTLY
SUNNY SKIES AS HIGHER LEVEL CLOUDS MOVES ACROSS. HIGH TEMPS TODAY
WILL BE A FEW DEGREES ABOVE SAT.

TRENDED SHORT-TERM FORECAST MORE TOWARD THE 03Z SREF AND 00Z WRF AS
PMDHMD DISCUSSION HAD THE GFS AS A DEEPER OUTLIER COMPARED TO OTHER
MODELS.

THE CLOSED LOW OFF SOUTHERNN CA MOVES INLAND TONIGHT THICKENING
CLOUDS ACROSS SE UT/SW CO WITH A CHANCE OF PRECIPITATION FOR THOSE
AREAS BY MON MORNING. BULK OF THIS MOISTURE OBSERVED ON SATELLITE
WITH THE LOW SHOULD REMAIN TO OUR SOUTH...BUT ENOUGH WILL WORK INTO
OUR FORECAST AREA TO HELP PRIME THE ATMOSPHERE FOR THE NRN SYSTEM
LATER MON. BOOSTED POP GRIDS ACROSS THE S FOR LATE TONIGHT AND MON.
LOW REACHES WEST TX BY MON EVE.

SHORTWAVE ENERGY IN THE NORTHERN STREAM DIGS A TROUGH ACROSS THE PAC
NW TONIGHT AND ERN GREAT BASIN ON MONDAY..AND IS THE MAIN FOCUS FOR
OUR AREA. LOOKS A TAD SLOWER THAN BEFORE...AND BACKED OFF ON THE
CHANCE OF PRECIP FOR THE CENTRAL MTNS MON MORNING AND EXTENDED HIGHER
POPS THROUGH MON NIGHT. OTHERWISE...CURRENT FORECAST LOOKED ON TRACK.
INITIAL COLD FRONT SWEEPS ACROSS NE UT/NW CO MON MORNING...AND
ANOTHER SURGE OF COLDER AIR LATER MON AFTERNOON SHOULD DRIVE IT
ACROSS THE REMAINDER OF THE AREA. BEST DYNAMICS AND COLD ADVECTION
DEVELOP BETWEEN NOON AND MIDNIGHT MONDAY FOR THE BEST CHANCE OF
PRECIP DURING THIS TIME. MODELS ALSO INDICATE DECENT INSTABILITY
WHICH IF MATERIALIZES...THEN FORCASTED SNOW AMTS MAY BE SOMEWHAT
UNDERDONE. OROGRAPHIC FLOW SPEED RATHER UNIMPRESSIVE WITH A FAIRLY
QUICK SHIFT TO NNE AT MTN TOP LEVEL MON NIGHT. RAIN OR MIXED RAIN AND
SNOW SHOWERS WILL OCCUR ACROSS THE LOWER ELEVATIONS OF THE CENTRAL
AND SOUTH ALONG AND BEHIND THE COLD FRONT MONDAY AFTERNOON AND
EVENING.

THINKING THAT THE PROGRESSIVE NATURE OF THIS SYSTEM SHOULD PRECLUDE
WARNING CRITERIA SNOWFALL...THOUGH 4-10 INCHES OF NEW SNOW ARE
POSSIBLE FOR THE NRN AND CENTRAL MTNS BY TUE MORNING...AND 3-7
INCHES FOR THE SAN JUANS. SINCE I AM NOT THINKING A WATCH AT THE
MOMENT...JUST A LITTLE EARLY TO ISSUE AN ADVISORY...GIVEN STILL SOME
UNCERTAINTY ON TIMING/STRENGTH WITH THE GFS BEING AN OUTLIER AS
MENTIONED EARLIER.

.LONG TERM...TUESDAY THROUGH SATURDAY...
MOUNTAIN SNOW WILL BE DECREASING FROM THE NORTH AS THE TROUGH AXIS
MOVES EAST.  QVECTOR THRU THE 500 MB TO 300 MB LAYER SHOW STRONG
DIVERGENCE...SO OROGRAPHICS WILL BE THE ONLY LIFTING MECHANISM
AVAILABLE TO GENERATE ADDITIONAL SNOWFALL.  WINDS ALOFT BECOME
NORTHERLY AND THIS IS NOT AN IDEAL FOR MOST MOUNTAIN SLOPES.  SNOW
SHOWERS WILL LINGER OVER THE MOUNTAIN TOPS AND RIDGES THROUGH THE
DAY...OTHERWISE EXPECT A GRADUAL CLEARING TREND FROM THE NORTH.

HIGH PRESSURE STABILIZES THE AIR MASS TUESDAY NIGHT AND WEDNESDAY
WITH A STRONG SUBSIDENCE INVERSION...TYPICAL FOR DECEMBER.  THE GFS
PAINTS SOME OROGRAPHIC PCPN OVER THE PARK AND GORE RANGES IN
NORTHWEST FLOW ON WEDNESDAY...WHEREAS THE SREF KEEPS THINGS DRY.
HIGH STATIC STABILITY LIMITS PCPN POTENTIAL BUT KEPT SLIGHT CHANCE
POPS IN GRIDDED DATA FOR THE PARK AND GORE RANGES TO ACCOUNT FOR
WEAK DISTURBANCES EMBEDDED IN NORTHWEST FLOW.  A FAST MOVING WAVE
BRUSHES NW COLORADO ON THURSDAY FOR A BETTER CHANCE OF SNOW FOR THE
NWRN COLORADO MOUNTAINS.

FRIDAY AND SATURDAY COULD BE TRANSITION DAYS TO A MAJOR HEMISPHERIC
PATTERN CHANGE.  THE GFS AND ECMWF CARVES OUT A DEEP COLD TROUGH
OVER THE WRN CONUS FOR NEXT WEEKEND.  TOO EARLY TO SAY HOW THIS
EVOLVES...ESPECIALLY DURING THE TRANSITION PERIOD.  NORTHWEST FLOW
SHOULD PERSIST INTO FRIDAY AND OROGRAPHIC LIGHT SNOW MAY LINGER OVER
THE PARK/GORE RANGES...BUT WINDS ALOFT MAY BACK AROUND TO SOUTHWEST
BY SATURDAY.  TYPICALLY THIS MEANS WARMER AND MOSTLY DRY WEATHER...
BUT THE ECMWF SHOWS A DEVELOPING BAROCLINIC BAND ALONG THE WYOMING
BORDER WITH INCREASING WESTERLY FLOW.  CHOSE NOT TO FIGHT THE
OVERALL TREND AND RAISED MOUNTAIN POPS TO INDICATE AN INCREASING
THREAT OF SNOW.  WINTER MAY BE KNOCKING AT THE DOOR.

&&

.AVIATION...
VFR CONDITIONS TODAY AND TONIGHT WITH VARYING AMOUNTS OF MID TO HIGH
CLOUDS IN A DRY NORTHWEST FLOW ALOFT. LIGHT SURFACE WINDS TO PREVAIL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM.....JAD
LONG TERM......PF
AVIATION.......TGJT
Hazardous weather outlook, Dec 7, 5:17 AM MST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
517 AM MST SUN DEC 7 2008

COZ001>014-017>023-UTZ022>025-027>029-081245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
517 AM MST SUN DEC 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY. THERE IS A CHANCE OF SNOW FOR
THE SAN JUAN MOUNTAINS AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A FAST MOVING STORM WILL BRING SIGNIFICANT SNOW ACCUMULATIONS TO THE
MOUNTAINS OF WESTERN COLORADO MONDAY AND MONDAY NIGHT. THIS WILL
CAUSE TRAVEL SLOWDOWNS OVER MOUNTAIN PASSES ON HIGHWAY 40 AND
INTERSTATE 70 LATE MONDAY AFTERNOON AND EVENING...AND TO A LESSER
EXTENT ON HIGHWAY 550. LOWER ELEVATIONS OF NORTHWEST COLORADO MAY
RECEIVE AN INCH OF SNOW AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
December 7, 2:00 PM MST to December 9, 4:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches occurred.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138127.